Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Phoenix, AZ

June 25, 2022La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jun 25, 2022, 8:40 PM MST for La Paz County, Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2022, 8:40 PM MST (03:40 UTC)
Expired
Jun 25, 2022, 11:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties La Paz County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 101 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3264 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WGUS55 KPSR 260340
FFWPSR
AZC012-027-260630-
/O.NEW.KPSR.FF.W.0007.220626T0340Z-220626T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
840 PM MST Sat Jun 25 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northwestern Yuma County in southwestern Arizona...
  Southwestern La Paz County in west central Arizona...

* Until 1130 PM MST.

* At 840 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts up 
  to 0.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Yuma and Southwestern La Paz 
  Counties

This includes the following highways...
	AZ Route 95 between mile markers 78 and 83.

This includes the following streams and drainages...
  Tyson Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3328 11427 3332 11432 3339 11429 3339 11427
      3340 11424 3336 11422 3332 11417 3327 11422

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
1 follow-up statement
779 
WGUS75 KPSR 260622
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1122 PM MST Sat Jun 25 2022

AZC012-027-260632-
/O.EXP.KPSR.FF.W.0007.000000T0000Z-220626T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-
1122 PM MST Sat Jun 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MST THIS EVENING FOR 
NORTHWESTERN YUMA AND SOUTHWESTERN LA PAZ COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3328 11427 3332 11432 3339 11429 3339 11427
      3340 11424 3336 11422 3332 11417 3327 11422

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 5:05 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 25, 5:05 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
505 PM MST Sat Jun 25 2022

.UPDATE...Updated 00z Aviation Discussion

.SYNOPSIS...
With sufficient moisture in place, shower and thunderstorm
opportunities will persist over much of the region with better
chances entering the picture Sunday and Monday. Storms will have the
potential to produce frequent lightning, brief heavy downpours,
gusty winds, and localized blowing dust. Temperatures will remain
seasonally warm, albeit still near average with lower elevation
afternoon highs still regularly eclipsing 100 degrees.

&&

.DISCUSSION...
Objective analysis shows a stable pattern configuration across the
Conus with expansive subtropical ridging aligned over the entire
southern tier of states. With the central H5 positive height anomaly
situated over the lower Mississippi River Valley, a westward
extension of the ridge axis was situated along the Arizona
international border. Along this western periphery, satellite
imagery clearly depicts a nearly stationary MCV spinning over far SE
Arizona with residual moisture encompassing the majority of the
circulation. The larger synoptic pattern next week will generally
feature retrogression in the lower latitudes with more pronounced
high pressure and more frequent subsidence migrating westward
towards the SW Conus, however it will be these convectively
enhanced, sub-synoptic features and interactions similar to this
mornings MCV that will largely dictate daily storm potential and
evolution.

The aforementioned SE Arizona MCV should meander along the
international border through this evening leading to forced ascent
in advance of the circulation center through far southern AZ.
Entrained midlevel moisture rotating across the eastern CWA this
morning has temporarily restricted instability growth while
bolstering CinH. While this may not be the case the entire day as
clouds erode, the best instability corridor and prime area for
convective initiation as supported by a vast majority of CAMs
aligns from western Pima County through southern Maricopa and
central Yuma and La Paz counties. This includes traditional
initiation points such as Table Top Wilderness and the Kofa
mountains. Objective analysis already indicates MLCApe nearing 1000
J/kg while DCape exceeds 2000 J/kg suggesting any storms forming in
this region later will easily have the potential for strong, gusty
winds and localized blowing dust impacts. Around the Phoenix metro,
the convective environment does not appear as impressive with
boundary layer mixing ratios still hovering around 8-9 g/kg. While
this does not completely preclude thunderstorm development, much
like last evening, multiple colliding outflow boundaries will be
needed to further moisten and dislodge the boundary layer from a
capped scenario.

HREF membership seems in quite good agreement depicting a better
defined vorticity center propagating north out of Sonora Sunday
afternoon acting upon an unstable, and only marginally capped
environment. The prospect for multiple, deeper outflows capable of
triggering deep convection at lower elevations increases markedly as
mixing ratios edge towards 10 g/kg. Not surprisingly, NBM POPs are
notably higher across much of Arizona Sunday evening solidly in a 20-
50% range, even over lower elevations. The primary thunderstorm
impacts will remain similar to the past couple days (i.e. lightning,
gusty outflow winds, and blowing dust) given a similar thermodynamic
structure, just with likely more extensive coverage.

Daily details with respect to thunderstorm formation and coverage
much of next week will be driven by mesoscale influences versus any
larger scale forcing mechanisms. As previously mentioned,
retrogression of the high pressure center will bring the anti-
cyclone center into the Southwest region during the middle/end of
the week, however the vast majority of ensembles keep H5 heights
tempered near 594dm (quite typical for late June) such that the high
pressure induced subsidence should not be the main influence in
determining convective formation and coverage. One key may be the
ultimate location of the pressure ridge: some ensembles build the
ridge into northern AZ which becomes a convectively favorable deep
easterly flow over much of the forecast area while other ensemble
members focus the ridge over northern Mexico/southern Arizona which
would be less convectively encouraging. Regardless of the exact
position, the fact is moisture depth and magnitude have already
become established over the region such that there shouldn't be any
day completely devoid of storms (at least until moisture is more
thoroughly scoured from the area). Rather, the forecast challenge
any given day will hinge on whether storms remain isolated over
mountains or whether salient mesoscale feature support and/or force
convective sustenance into lower elevations. Thus, the official
forecast much of the week is nearly a persistence forecast with
model trends inching towards lesser storm coverage and impacts late
in the week.

&&

.AVIATION...Updated at 0005Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

The main weather concern into this evening remains to be gusty
outflow winds and abrupt wind shifts from distant thunderstorms that
have developed to the north and east of Phoenix. Right now it
appears that this outflow will reach the terminals around 00Z. Wind
gusts as high as 30-35kts are indicated at the current time on 88-D
radar imagery. Given the direction the outflow is coming from,
blowing dust should not be a significant problem, but cannot rule
out visibilities briefly falling to around 3-5SM. There remains about
a 20% chance of shower or thunderstorms affecting the terminals.
Therefore, confidence is low to include anything more than VCSH in
the TAFs at this time. Once the outflow boundaries/convective
activity pass through the area by mid- evening, winds will
predominate from an easterly direction thru the rest of the night
and thru much of Sunday. A more active day appears to be on tap for
Sunday as moisture increases over the region. Current thinking is
that showers/t-storms will begin to move into the Phx area during
the early evening hours with a brief period of southwesterly winds
becoming easterly as the storms move into the region. Right now,
looking at about a 70% chance of winds over 35 kts and 10-15% chance
of winds of 50 kts or great and a 30-40% chance of thunderstorms
impacting one or more of the terminals.

Southeast California/Southwest Arizona including KIPL and KBLH:
Mostly quiet weather will exist through Saturday evening under clear
skies At KIPL, southeasterly winds to become westerly sundowner
winds of around 10 kts through the evening hours, switching to light
southeasterly winds overnight and thru Sunday. At KBLH, southerly
winds of around 10 kts are expected through the period.

&&

.FIRE WEATHER...
Moisture will remain entrenched across most districts through much
of next week with the greatest afternoon thunderstorm and wetting
rain chances focused over higher terrain locations north and east of
Phoenix. However, even lower desert communities may occasionally
experience wetting rainfall at times - more likely early in the
week. Minimum afternoon humidity levels will generally fall in a 15-
30% range with somewhat lower values in far western districts.
Overnight recovery will be poor to fair in lower elevations (20-40%)
and good over eastern district high terrain locations (40-70%).
Aside from occasional late afternoon/early evening thunderstorm
downburst and/or outflow winds, winds should not be a significant
impact.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...18
AVIATION...Hodges/Lojero
FIRE WEATHER...18

In the hours before

Special weather statement, Jun 25, 6:40 PM MST, 2 hours before
Special Weather Statement
National Weather Service Phoenix AZ
640 PM MST Sat Jun 25 2022

AZZ531-536-539-260230-
Gila River Valley AZ-Kofa AZ-Gila Bend AZ-
640 PM MST Sat Jun 25 2022

...Strong thunderstorms will impact portions of east central Yuma and
Maricopa Counties through 730 PM MST...

At 639 PM MST, Doppler radar was tracking strong thunderstorms
between Tacna and Sentinel. These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tacna, Sentinel, Paloma, Tyson, Dateland, Mohawk, Roll and Hyder.

This includes AZ Interstate 8 between mile markers 38 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3314 11329 3303 11380 3290 11413 3259 11398
      3266 11354 3274 11315
TIME...MOT...LOC 0139Z 156DEG 2KT 3283 11334 3277 11366 3271 11400

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Jun 25, 7:00 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
700 PM MST Sat Jun 25 2022

AZZ537-538-540-260230-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
700 PM MST Sat Jun 25 2022

...A strong thunderstorm will impact portions of Maricopa County
through 730 PM MST...

At 659 PM MST, Doppler radar was tracking a strong thunderstorm
producing a landspout near Buckeye. This storm was nearly stationary.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Goodyear, Buckeye, Palo Verde, Liberty, Perryville and White Tank
Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 104 and 124.
AZ Route 85 between mile markers 145 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 11264 3348 11280 3363 11256 3337 11235
TIME...MOT...LOC 0159Z 241DEG 3KT 3346 11262

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jun 25, 7:28 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
728 PM MST Sat Jun 25 2022

AZZ531-536-260315-
Gila River Valley AZ-Kofa AZ-
728 PM MST Sat Jun 25 2022

...A strong thunderstorm will impact portions of east central Yuma
County through 815 PM MST...

At 728 PM MST, Doppler radar was tracking a strong thunderstorm near
Tyson, or 31 miles northeast of Fortuna Foothills. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dateland, Tacna, Tyson, Mohawk and Roll.

This includes AZ Interstate 8 between mile markers 36 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 11363 3276 11344 3262 11403 3290 11417
TIME...MOT...LOC 0228Z 066DEG 3KT 3283 11391

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Jun 25, 7:54 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
754 PM MST Sat Jun 25 2022

AZZ531-533-260330-
Kofa AZ-Central La Paz AZ-
754 PM MST Sat Jun 25 2022

...A strong thunderstorm will impact portions of southwestern La Paz
and northwestern Yuma Counties through 830 PM MST...

At 754 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Kofa Wildlife Refuge, or 27 miles northeast of
Martinez Lake. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern La Paz
and northwestern Yuma Counties.

This includes AZ Route 95 between mile markers 71 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3317 11431 3340 11445 3353 11422 3324 11406
TIME...MOT...LOC 0254Z 263DEG 1KT 3333 11426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SDB
Local storm report, Jun 25, 8:06 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
806 PM MST SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     DUST STORM       1 S WELLTON             32.66N 114.14W
06/25/2022                   YUMA               AZ   STORM CHASER

            STORM CHASER REPORTS QUARTER MILE
            VISIBILITIES DUE TO DUST ON I-8 NEAR
            WELLTON, AZ.

&&

BF
Local storm report, Jun 25, 8:12 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
812 PM MST SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     17 WNW PALM CANYON      33.36N 114.28W
06/25/2022  M59 MPH          LA PAZ             AZ   MESONET

            MESONET WEATHER STATION REPORTED 59 MPH WIND
            GUST.

&&

BF

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:02 PM MSTDust Storm WarningPSRMaricopa, Yuma58 min
Jun 25, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal38 min
Jun 25, 5:46 PM MSTSpecial Weather StatementPSR44 min
Jun 25, 5:54 PM MSTSpecial Weather StatementPSRMaricopa51 min
Jun 25, 6:01 PM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma44 min
Jun 25, 6:07 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma53 min
Jun 25, 6:27 PM MSTSpecial Weather StatementPSRMaricopa33 min
Jun 25, 6:34 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jun 25, 6:40 PM MSTSpecial Weather StatementPSRYuma50 min
Jun 25, 6:51 PM MSTSevere Thunderstorm WarningPSRYuma39 min
Jun 25, 7:00 PM MSTSpecial Weather StatementPSRMaricopa30 min
Jun 25, 7:03 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma57 min
Jun 25, 7:08 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jun 25, 7:17 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jun 25, 7:20 PM MSTDust Storm WarningPSRLa Paz, Yuma40 min
Jun 25, 7:28 PM MSTSpecial Weather StatementPSRYuma47 min
Jun 25, 7:38 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Jun 25, 7:54 PM MSTSpecial Weather StatementPSRLa Paz36 min
Jun 25, 7:56 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma49 min
Jun 25, 8:01 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma44 min
Jun 25, 8:27 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma13 min
Jun 26, 12:23 PM MSTSpecial Weather StatementPSR52 min
Jun 26, 1:12 PM MSTSpecial Weather StatementPSR48 min
Jun 26, 1:28 PM MSTSpecial Weather StatementPSRGila47 min
Jun 26, 1:52 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal68 min
Jun 26, 3:29 PM MSTSpecial Weather StatementPSR46 min
Jun 26, 3:59 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jun 26, 4:01 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jun 26, 4:01 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jun 26, 4:14 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jun 26, 4:28 PM MSTSpecial Weather StatementPSRLa Paz47 min
Jun 26, 4:29 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal2 hr
Jun 26, 4:33 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal57 min
Jun 26, 4:34 PM MSTSpecial Weather StatementPSRPinal26 min
Jun 26, 4:37 PM MSTSpecial Weather StatementPSRLa Paz23 min
Jun 26, 4:48 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jun 26, 4:53 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal52 min
Jun 26, 4:55 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal50 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.